Wisconsin, 2013

Flood in Wisconsin, April 1 to 19, 2013

April 1 to 19, 2013 · NWS ARX · 1 event in 1 county or zone

The combination of melting snow and several rounds of rainfall pushed the Trempealeau River at Dodge (Trempealeau County) out of its banks three times in April between the 1st and 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The combination of melting snow and several rounds of rainfall pushed the Trempealeau River at Dodge (Trempealeau County) out of its banks three times in April between the 1st and 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 1, 11:09 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 1, 11:09 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1209 PM CDT MON APR 1 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 311 AM CDT MON APR 1 2013

A BROAD/DEEP MID TO UPPER LEVEL TROUGH HAS SET UP ACROSS
SOUTHEASTERN CANADA WHILE AN AMPLIFYING RIDGE DEVELOPS ACROSS THE
WESTERN US. AT THE SURFACE...CYCLONIC FLOW PERSISTS ACROSS THE
GREAT LAKES AND UPPER MISSISSIPPI RIVER VALLEY AS A RIDGE OF HIGH
PRESSURE PUSHES DOWN TO THE SOUTHEAST ACROSS THE DAKOTAS. SKIES
HAVE MAINLY CLEARED OUT THOUGH A FEW CU STREAKS HAVE STUCK AROUND
NORTHERN WISCONSIN. SHOULD NOT SEE MUCH IN THE WAY OF CHANGES IN
THE PATTERN FOR TODAY AS THE RIDGE UNDERCUTS THE REGION TO THE
SOUTHWEST AND STRONGLY SUBSIDENT AIR SHOULD KEEP SKIES MAINLY
CLEAR.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 311 AM CDT MON APR 1 2013

WITH 850MB TEMPERATURES STAYING BETWEEN -10C TO -15C INTO
WEDNESDAY MORNING...TEMPERATURES WILL STAY WELL BELOW NORMAL OVER
THIS PERIOD. THE COLDEST MORNING WILL LIKELY BE ON WEDNESDAY
MORNING AS THE CORE OF THE RIDGE MOVES OVERHEAD AND ALLOWS FOR
IDEAL RADIATIONAL COOLING WITH CLEAR SKIES AND LIGHT WINDS. THINK
THAT SOME OF THE MODELS ARE LEANING TOWARD CLIMO AND HAVE SOME
HIGHER VALUES IN THERE...SO HAVE UNDERCUT LOWS THERE A BIT FOR
WEDNESDAY MORNING. TEMPERATURES WILL BE ON THE INCREASE ON
WEDNESDAY AS THE RIDGE AXIS MOVES IN FROM THE WEST AND 850MB
TEMPERATURES IMPROVE TO AROUND -2C TO 0C. HIGH TEMPERATURES WILL
STILL BE BELOW NORMAL BUT AT LEAST WILL BE TRENDING IN THE RIGHT
DIRECTION.

A MID LEVEL TROUGH WILL THEN TRACK ACROSS SOUTHERN CANADA
WEDNESDAY NIGHT INTO THURSDAY AND IN TURN BRING A SURFACE LOW
ALONG WITH IT. A COLD FRONT WILL EXTEND SOUTH OF THIS LOW AND WILL
APPROACH CENTRAL MINNESOTA/NORTHERN WISCONSIN EARLY THURSDAY
MORNING. THE BETTER LIFT/MOISTURE CONVERGENCE STILL APPEARS TO BE
OFF TO THE NORTHEAST CLOSER TO THE MID LEVEL/SURFACE LOW...SO IT
DOES NOT LOOK LIKE THERE SHOULD BE MUCH PRECIPITATION THAT OCCURS
ALONG/AHEAD OF THE COLD FRONT. THERMAL PROFILES OFF OF THE 01.00Z
GFS SUGGEST THAT THE PRECIPITATION SHOULD MAINLY FALL AS LIGHT
RAIN...BUT CAN NOT RULE OUT THAT THERE COULD BE SOME SNOW THAT
MIXES IN AS THE PROFILE SATURATES DOWN TO THE WET BULB TEMPERATURE.

THE FOCUS THEN GOES TO A MORE POTENT SYSTEM THAT WILL BE
DEVELOPING IN THE CENTRAL PLAINS ON FRIDAY WITH THE AFOREMENTIONED
COLD FRONT TRANSITIONING TO A WARM FRONT. THE INITIAL QUESTION
REMAINS WITH HOW FAR NORTH THAT FRONT MAKES IT NEXT WEEKEND AS
TEMPERATURES WILL LIKELY BE IN THE 60S TO THE SOUTH OF IT AND IN
THE 30S WITH SNOW TO THE NORTH OF IT. THE ECMWF HAS FLIP FLOPPED
AROUND A BIT THE PAST FEW DAYS WITH THE TRACK OF THE SURFACE LOW
THAT EVENTUALLY COMES THROUGH THE REGION ON SUNDAY WHILE THE GFS
HAS BEEN FAIRLY STEADY WITH ITS TRACK. A FEW OF THE ECMWF RUNS
HAVE TAKEN A MORE NORTHERLY TRACK THROUGH SOUTHERN
MINNESOTA/CENTRAL WISCONSIN WHILE THE GFS HAS BEEN FAIRLY
CONSISTENT WITH TAKING THE LOW THROUGH IOWA. PRECIPITATION WILL
INITIALLY START OUT WELL AHEAD OF THIS LOW AS WARM AIR
ADVECTION/FRONTOGENESIS STRENGTHENS ALONG THE THERMAL GRADIENT. A
LOT OF DETAILS TO BE WORKED OUT AND HAVE BASICALLY DONE A BLEND
BETWEEN THE 01.00Z GFS/ECMWF WITH THIS SYSTEM BUT SOME DRASTIC
CHANGES COULD BE IN STORE DEPENDING ON WHETHER WE END UP IN THE
WARM OR COLD SECTOR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1209 PM CDT MON APR 1 2013

VFR WEATHER EXPECTED THROUGH THE PERIOD. SURFACE HIGH PRESSURE
EXTENDING FROM NORTH DAKOTA INTO KANSAS WILL MOVE VERY SLOWLY TO
THE EAST DURING THE PERIOD. ENOUGH MOISTURE IN THE CYCLONIC FLOW
ON THE EAST SIDE OF THE HIGH TO PRODUCE SOME SCATTERED CUMULUS
CLOUDS BUT THESE SHOULD QUICKLY DISSIPATE THIS EVENING AROUND
SUNSET. EXPECT TO SEE SOME SCATTERED MID LEVEL CLOUDS MOVE IN
DURING THE MID MORNING HOURS TUESDAY AHEAD OF AN APPROACHING SHORT
WAVE TROUGH. WITH THE BEST FORCING AND MOISTURE WITH THIS SHORT
WAVE TROUGH WILL REMAIN TO THE EAST OF THE TAF SITES NOT
ANTICIPATING ANY PRECIPITATION TO OCCUR.

&&

.HYDROLOGY...
ISSUED AT 1209 PM CDT MON APR 1 2013

ENOUGH WATER HAS ENTERED THE TREMPEALEAU RIVER FROM SNOW MELT AND
THE RAIN OVER THE WEEKEND TO PUSH THE GAGE AT DODGE CLOSE TO FLOOD
STAGE. IT IS STILL SLOWLY CLIMBING AND EXPECTED TO EXCEED FLOOD
STAGE THIS AFTERNOON AND THEN CREST TUESDAY. STILL SOME MINOR
FLOODING OCCURRING ALONG PARTS OF THE LOWER ZUMBRO RIVER IN
WABASHA COUNTY WITH SOME WATER ON COUNTY ROADS...BUT IMPACTS
APPEAR TO MINOR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...HALBACH
LONG TERM...HALBACH
AVIATION...04
HYDROLOGY...04
Hazardous weather outlook, Apr 1, 3:51 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
451 AM CDT MON APR 1 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
451 AM CDT MON APR 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HIGH WATER LEVELS WILL CONTINUE ON SOME AREA RIVERS AND CREEKS AS
RUNOFF CONTINUES FROM SNOWMELT AND RECENT RAINFALL. IF YOU LIVE NEAR
A RIVER OR STREAM BE ALERT TO RISING WATER AND POTENTIAL FLOODING.
ALSO...LOW SPOTS ALONG SECONDARY ROADS COULD EXPERIENCE HIGH WATER
LEVELS AND POSSIBLE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM COULD IMPACT THE REGION THIS WEEKEND BRINGING A MIX OF
RAIN AND SNOW TO THE AREA. AT THIS TIME THERE IS CONSIDERABLE
UNCERTAINTY REGARDING THE EXACT TRACK OF THIS SYSTEM AND
PRECIPITATION TYPES. DETAILS WILL BECOME CLEARER WITHIN THE NEXT
FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF CLOSED ROADS DUE TO FLOODING ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Trempealeau

When
April 1, 1:30 PM CST to April 19, 10:00 AM CST
Where
Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.134, -91.557

The combination of melting snow and several rounds of rain caused the Trempealeau River in Dodge to go above flood stage three times between April 1st and April 19th. The first round of flooding occurred on the 1st and 2nd with a crest of 9.21 feet on the 1st. The second round of flooding occurred between the 5th and 14th with a crest of 10.74 feet on the 11th. The final round of flooding occurred between the 16th and 19th with a crest of 9.95 feet on the 17th. Flood stage at Dodge is 9 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442918.